Virginia, 2025

Cold in Virginia, January 3 to 5, 2025

January 3 to 5, 2025 · NWS LWX · 1 event in 1 county or zone

Canadian high pressure moved in behind a departing area of low pressure. This resulted in gusty northwest winds of 30-35 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Canadian high pressure moved in behind a departing area of low pressure. This resulted in gusty northwest winds of 30-35 mph. Apparent temperatures fell to as low as -15F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 3, 2:23 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jan 3, 2:23 PM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
223 PM EST Fri Jan 3 2025

.SYNOPSIS...
A clipper system will cross the area today. High pressure will
briefly build in by Saturday night. A stronger low pressure
system will bring wintry precipitation late Sunday into Monday.
Below normal temperatures continue through next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A potent clipper low is diving southwest across the region out
of the Ohio Valley this afternoon, which has spawned a line of
moderate to heavy rain/snow showers. This band is currently
located along/east of the I-81 corridor, quickly pushing towards
the east. It is still uncertain if this is "the band" of the
day, which was what warranted the advisory further to the north,
or if another heavier band will develop in that area a little
later this afternoon. The Winter Weather Advisory will remain
where it is for now, but trends may be suggesting that the
heavier band has set up a bit further south. Temperatures into
the DC metro so far have only supported a rain/snow mix, which
should keep accumulations low. That being said, if temperatures
can come down as precipitation rates increase, one to locally
two inches is possible in this swath.

Heavy snow rates, high snow ratios, and strong winds are a sure
bet west of the Allegheny Front, and Winter Storm Warnings and
Winter Weather Advisories are in effect for these locations
through tonight. Expect very difficult travel conditions in
these locations.

Postfrontal winds will be strong despite the sun setting. A Wind
remains in effect for some of the higher elevation zones where
confidence is higher in some gusts to 50 mph. Cold Weather
Advisories will also need to be considered for higher elevations
in the Alleghenies given the strong winds and air temperatures
dropping to the single digits and low teens. Expect lows in the
20s in the lower elevations.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Upslope snow showers will gradually wind down Saturday. It will
be blustery and cold with highs only rising into the upper 20s
and lower 30s (teens in the Alleghenies). Wind and Cold Weather
Advisories will need to be considered for the Alleghenies
through Saturday night. Many areas will drop into the teens
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday will start off dry as surface high pressure shifts offshore
to our southeast. High temperatures will be in the 30s for most with
those along the highest elevations and in the Alleghenies staying in
the 20s. By Sunday afternoon, snowfall moves into the southwestern
portions of the forecast area as a low pressure system tracks from
the Mississippi River Valley towards the forecast area. Snowfall
spreads throughout the forecast area Sunday afternoon and continues
overnight. Cold temperatures will likely lead to precipitation type
being primarily snow, though a warm nose aloft will likely lead to
sleet/freezing rain mixing in overnight. Highest chances for
sleet/freezing rain is across central Virginia and into the
Allegheny Highlands. Ice accumulation forecast ranges from zero in
the northwestern portions of the area to up to a quarter inch near
Charlottesville. Currently have ice staying south of the I-66
corridor, though there remains uncertainty in the forecast given the
event being several days out.

For snowfall, highest forecast totals remain along and west of the
Alleghenies where totals of 8 to 10 inches are forecast. Further
east, snowfall accumulation is forecast across the entire area with
totals ranging from 2 inches in the southernmost portions of the
area to nearing 8 inches across central Maryland/eastern panhandle
of WV and the western portions of Virginia. Metro areas will likely
see 4 to 6 inches of snow with higher totals possible. The exact
snow total forecast is subject to change due to the winter event
being 4 days away and model variability with mixed precipitation.
12Z guidance continues to show a good bit of discrepancy with the
ECMWF having highest totals farther south and the NAM having highest
totals along the MD/PA border. We will continue to monitor the
forecast as the event gets closer, but for now prepare for a
moderate winter storm bringing mixed wintry precipitation to the
area Sunday into Monday.

Conditions dry out areawide Monday night into Tuesday with upslope
snow showers continuing each afternoon for the Alleghenies through
Thursday. Dry conditions are expected outside of the Alleghenies
Tuesday through Thursday. Temperatures will be cold each day with
highs in the 20s to low 30s (teens in the Alleghenies). Overnight
low temperatures will be in the teens to 20s with those at higher
elevations dipping into single digits. Gusty winds will lead to
overnight wind chills in the single digits for most with those at
higher elevations getting below zero. Thursday will be the coldest
day of the long term with high temperatures staying below freezing
and overnight low temperatures dipping into the teens and single
digits across the area.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A strong clipper low is currently traversing the region with a
moderate to heavy band of rain/snow showers accompanying it. The
heaviest band is out across the I-81 corridor, quickly moving
towards the east. Intermittent snow showers will continue across
MRB, IAD, DCA, and MTN over the next few hours. Any one site
will likely see around an hour or two of intermittent showers in
that timeframe, with some light accumulations possible on grassy
surfaces. Some heavier snow is possible at times, which could
lead to some brief slushy accumulations on paved surfaces. VSBYs
and CIGs may briefly reach IFR to LIFR during the heaviest snow
bands.

Activity quickly pushes to the east by 00Z, with west winds
increasing sharply in the wake of the cold front. Gusts of 25-30
kt will be possible tonight and through the day on Saturday,
although conditions will otherwise be VFR.

Winds diminish Saturday night into Sunday morning as high
pressure slides by to the southwest. West winds will be around
10 to 15 knots.

VFR conditions continue Sunday morning with westerly winds blowing 5
to 10 knots and gusting up to 15 knots at all terminals. The
exception is KCHO where winds will stay below 10 knots all day.
Wintry precipitation overspreads the forecast area, impacting the
terminals from southwest to northwest beginning Sunday evening and
through Monday.

Precipitation type across the terminals will start out as snow
before warm air aloft results in precipitation type transitioning to
a sleet/freezing rain mix. The highest chance for sleet/freezing
rain will be at KCHO where temperatures are slightly warmer aloft.
KIAD, KMRB, and KDCA have an increased risk of sleet/ZR mixing into
snow overnight in to Monday morning with KBWI and KMTN likely
staying as snow throughout the event. Flight restrictions are likely
as snow brings reduced visibilities and ceilings. IFR to LIFR
conditions, with periods of VLIFR possible throughout the event.

Light and variable winds on Sunday shift to easterly Monday morning,
blowing 5 to 10 knots. By Monday afternoon, northerly winds gust 15
to 20 knots. Gusty winds continue overnight into Tuesday as winds
shift to northwesterly. Winds remain out of the northwest through
Tuesday, gusting 20 to 25 knots.

&&

.MARINE...
Small Craft Advisories remain in effect for this afternoon.
Winds then shift out of the WNW this evening behind a cold
front, increasing in intensity. A Gale Warning remains in effect
for the lower Chesapeake Bay zones and the lower tidal Potomac.
It's possible the warning may need to be expanded, but
confidence in that extent is low.

Small craft advisory conditions continue through Sunday evening
before winds diminish ahead of a low pressure system. Wintry weather
is expected to impact the waters beginning Sunday afternoon and into
the evening. Snowfall and eventually a sleet/ZR mix will bring
reduced visibilities across the waters Sunday afternoon through
Monday. Conditions dry out over the waters Tuesday morning.

Winds are expected to stay light through Monday morning
before increasing in the wake of the system Monday afternoon.
Northwesterly winds gust SCA criteria Monday afternoon through
Tuesday.

&&

.TIDES/COASTAL FLOODING...
Low water levels may be reached Saturday into early Saturday evening
in parts of the Chesapeake Bay as a gusty northwest to northerly
wind persists through the period.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 AM EST Saturday for MDZ008.
     Winter Weather Advisory until 7 PM EST this evening for
     MDZ004>006-008-011-505>508.
     Winter Storm Warning until 10 AM EST Saturday for MDZ001.
     Winter Weather Advisory until midnight EST tonight for MDZ501.
VA...Winter Weather Advisory until midnight EST tonight for VAZ503.
     Wind Advisory from 6 PM this evening to 7 AM EST Saturday for
     VAZ503-504-507-508.
WV...Winter Storm Warning until 10 AM EST Saturday for WVZ501-505.
     Winter Weather Advisory until midnight EST tonight for WVZ503.
     Wind Advisory from 6 PM this evening to 7 AM EST Saturday for
     WVZ506.
MARINE...Small Craft Advisory until 6 AM EST Saturday for ANZ530>532-
     535-536-538>540.
     Winter Weather Advisory until 7 PM EST this evening for ANZ530.
     Small Craft Advisory until 6 PM EST this evening for ANZ533-
     534-537-541>543.
     Gale Warning from 6 PM this evening to 6 AM EST Saturday for
     ANZ533-534-537-541>543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...AVS
AVIATION...AVS/CJL
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jan 3, 4:21 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
421 PM EST Fri Jan 3 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-041030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
421 PM EST Fri Jan 3 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for portions of the
Baltimore metropolitan area and Northeast Maryland through 7 PM.

Elsewhere, snow showers or squalls could impact the Friday
afternoon and evening commute, especially near and north of
Washington, DC.

A Gale Warning has been issued for the middle portions of the
Chesapeake Bay and the Lower Tidal Potomac River tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a moderate winter storm threat for Sunday into Monday
for a wintry mix of precipitation. Significant travel delays and
closures are likely, so plan ahead to minimize impacts on you and
your family.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-041030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
421 PM EST Fri Jan 3 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for portions of north
central Maryland and northern Virginia through 7 PM.

Elsewhere, snow showers or squalls could impact the Friday
afternoon and evening commute, especially near and north of
Interstate 66 and US-48.

A Wind Advisory is in effect tonight for the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a moderate winter storm threat for Sunday into Monday
for a wintry mix of precipitation. Significant travel delays and
closures are likely, so plan ahead to minimize impacts on you and
your family.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-041030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
421 PM EST Fri Jan 3 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for Garrett, western Grant,
and western Pendleton Counties.

A Winter Weather Advisory is in effect for western Highland,
western Allegheny, and western Mineral Counties through midnight.

A Wind Advisory is in effect tonight for Highland and Pendleton
Counties.

A Cold Weather Advisory is in effect for western Highland and
western Pendleton through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Cold Weather Advisory is in effect for western Highland and
western Pendleton through Saturday morning.

Strong winds are possible in the higher elevations Saturday and
Saturday night, which could cause isolated wind damage and power
outages. Additionally, temperatures in the single digits and low
teens could combine with strong winds to create winds chill values
below -10.

There is a moderate winter storm threat for Sunday into Monday
for a wintry mix of precipitation. Significant travel delays and
closures are likely, so plan ahead to minimize impacts on you and
your family.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to provide snow accumulation measurements
to the National Weather Service.

In the hours before

Local storm report, Jan 3, 6:04 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
604 PM EST Fri Jan 03 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Snow             1 NW Ridgeley           39.65N  78.78W
01/03/2025  M2.0 inch        Allegany           MD   Trained Spotter

&&

Event Number LWX2500095

CAS
Local storm report, Jan 3, 6:29 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
629 PM EST Fri Jan 03 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Snow             Elkridge                39.20N  76.75W
01/03/2025  M0.2 inch        Howard             MD   NWS Employee

&&

Event Number LWX2500096

BELAK
Local storm report, Jan 3, 6:35 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
635 PM EST Fri Jan 03 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Snow             4 SE Accident           39.59N  79.27W
01/03/2025  M7.0 inch        Garrett            MD   Public

&&

Event Number LWX2500097

BELAK
Local storm report, Jan 3, 6:36 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
636 PM EST Fri Jan 03 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Snow             1 SE Damascus           39.27N  77.19W
01/03/2025  M0.3 inch        Montgomery         MD   Trained Spotter

0445 PM     Snow             2 ENE Chantilly         38.88N  77.37W
01/03/2025  M1.0 inch        Fairfax            VA   Trained Spotter

0457 PM     Snow             4 SE Baden              38.64N  76.72W
01/03/2025  E1.0 inch        Prince Georges     MD   Public

&&

Event Number LWX2500098
Event Number LWX2500099
Event Number LWX2500100

BELAK
Local storm report, Jan 3, 6:51 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
651 PM EST Fri Jan 03 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Snow             Frostburg               39.66N  78.94W
01/03/2025  M3.5 inch        Allegany           MD   Co-Op Observer

&&

Event Number LWX2500101

BELAK
Local storm report, Jan 3, 6:55 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
655 PM EST Fri Jan 03 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Snow             5 W Grantsville         39.70N  79.25W
01/03/2025  M8.0 inch        Garrett            MD   Dept of Highways

            Since 2 AM

&&

Event Number LWX2500102

BELAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Highland

When
January 3, 7:00 PM EST to January 5, 6:00 AM EST
Where
Western Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223178.